Michigan, 2024

Damaging Winds in Michigan, April 17, 2024

April 17, 2024 · NWS DTX · 6 events in 4 counties and zones

A strong low-pressure system tracked north through the western Great Lakes, lifting a warm front and then a cold front into southeast Michigan. A solid south-north line of showers and thunderstorms developed Thursday afternoon, with a few enhanced thunderstorms along the line producing wind damage, particularly south of M-59.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A strong low-pressure system tracked north through the western Great Lakes, lifting a warm front and then a cold front into southeast Michigan. A solid south-north line of showers and thunderstorms developed Thursday afternoon, with a few enhanced thunderstorms along the line producing wind damage, particularly south of M-59.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Apr 17, 1:34 PM EST, 11 minutes earlier. Its key messages:

  • Severe storms exit by 7 PM.
  • Another round of showers move through Thursday night.
  • Drier and cooler weather Friday and into the Weekend.
Area forecast discussion, Apr 17, 1:34 PM EST, 11 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
234 PM EDT Wed Apr 17 2024

.KEY MESSAGES...

- Severe storms exit by 7 PM.

- Another round of showers move through Thursday night.

- Drier and cooler weather Friday and into the Weekend.

&&

.DISCUSSION...

Severe thunderstorm watch remains in effect until 7 PM, but the line
is moving through at a good clip, and watch will likely be canceled
early.

Surface dew pts have mostly topped out around 60 degrees, and
MLCapes have risen to 1000 J/kg but coming up short of 1500 J/kg
(except right along the southern Michigan border). A few discrete
cells in the line have been rotating with effective bulk shear in
excess of 30 knots. Theses storms have produced large hail (Ingham
county) and damaging winds (Williams county), but the bulk of line
just has just produced non-severe wind gusts of 40-50 mph thus far.
Isolated tornadoes remain possible, especially over the southern
counties.

Sharp convergence line, with southerly winds ahead of the front,
followed by breezy westerly winds behind the front this evening as
the surface low (998 MB) over northern Wisconsin slowly weakens and
heads off to the northeast.

Westerly winds look to remain somewhat elevated tonight, around 10
knots, with cold advection through the night as 925 MB temps lower
into the low single numbers by 12z Thursday. Even so, low clouds
likely hold min temperatures in the 45 to 50 degree range.

Large and elongated (west-east) upper level trough/low over south
Central Canada extending back into the northern Rockies will slowly
wobble off to the east, with the trough axis passing through the
Central Great Lakes on Saturday. Before this occurs, a surface low
and deeper Gulf of Mexico and Pacific moisture will become absorbed
in the deepening southwest flow and race off to the northeast
tomorrow and tomorrow night. PW values reaching 1 inch late tomorrow
over southeast Michigan, with the sharp moisture gradient setting up
over Central/Eastern Great Lakes Thursday night. Good low level FGEN
should support widespread rain moving through southeast Michigan.
But even this rain shield looks progressive, and total amounts under
half an inch expected.

Much drier air to follow for Friday and into the Weekend,
supporting dry and cooler weather (slightly below normal).

&&

.MARINE...

Weakening low pressure continues to slide towards the Straits this
evening as its attendant cold front sweeps through the central Great
Lakes. A line of showers and thunderstorms will precede this front
with some storms being strong to severe with both large hail and
>34kt wind gusts possible- mainly from southern Lake Huron/Saginaw
Bay south. Winds back to westerly behind the front tonight with the
loosening gradient allowing flow to weaken to aob 25kts. Brief
period of ridging sets up for Thursday supporting favorable marine
conditions across the region. A second cold front then sags south
into the area late Thursday night into the first half of Friday
offering another shot at widespread showers and perhaps a few
thunderstorms mainly focused over the southern Great Lakes. Cooler
westerly flow follows the fropa supporting an uptick in wind
strength latter half of Friday into this weekend- peak gusts
generally topping out between 20-30kts.

&&

.PREV DISCUSSION...
Issued at 125 PM EDT Wed Apr 17 2024

AVIATION...

Broken line of convection evident on radar attendant to an advancing
frontal boundary on pace to move across the southeast Michigan
airspace late this afternoon. Downstream extrapolation of the
movement brings this activity through between 19z and 21z,
highlighted by potential for brief strong to severe thunderstorm
intensity featuring strong winds and a rapid reduction of visibility
in heavy rain. Existing south/SE wind shifts to southwest in the
wake of the convection and trailing boundary heading into early
evening. Infusion of colder air will promote some degree of lower
stratus development lasting through tonight. Forecast will continue
to outlook a transition from low VFR to MVFR restrictions associated
with a steady increase in low level moisture.

For DTW/D21 Convection...Inbound broken convective line set to
arrive within the 19z-21z window. Expect reduced visibility from
heavy rainfall and strong winds from any stronger thunderstorm.

DTW THRESHOLD PROBABILITIES...

* High for ceiling aob 5000 ft through Thursday morning.

* High for thunderstorms impacting terminal between 19z and 21z.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...None.
Lake Huron...Gale Warning until midnight EDT tonight for LHZ361-362.

     Small Craft Advisory until midnight EDT tonight for LHZ421-422-
     441>443.

Lake St Clair...None.
Michigan waters of Lake Erie...None.
&&

DISCUSSION...SF
MARINE.......KDK
AVIATION.....MR

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Apr 17, 9:08 AM EST, 4 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
1008 AM EDT Wed Apr 17 2024

MIZ047>049-053>055-060>063-068>070-075-076-082-083-181400-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
1008 AM EDT Wed Apr 17 2024

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...Today and Tonight

A line of showers and strong thunderstorms is expected to develop
this afternoon over southeast Michigan. Some of these thundestorms
may become severe, producing large hail and damaging wind gusts and
perhaps isolated tornadoes. The main time window looks to be 3-6 PM.
Storm motion will be from west to east at 40 mph. Flooding is not
anticipated due to the fast movement of the storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible Thursday night as another low pressure
system and cold front impact the area. Severe weather is not
anticipated.

.SPOTTER INFORMATION STATEMENT...Spotter activation may be needed
late this afternoon.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-181400-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
1008 AM EDT Wed Apr 17 2024

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

A line of showers and strong thunderstorms is expected to develop
this afternoon. Some of these thundestorms may become severe,
producing large hail and damaging wind gusts and perhaps isolated
waterspouts. The main time window looks to be 3-8 PM. Storm motion
will be from west to east at 35 knots.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible Thursday night as another low pressure
system and cold front impact the area. Severe weather is not
anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

SF

In the hours before

Special weather statement, Apr 17, 1:17 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
217 PM EDT Wed Apr 17 2024

MIZ060-171930-
Shiawassee MI-
217 PM EDT Wed Apr 17 2024

...STRONG THUNDERSTORMS WILL IMPACT SHIAWASSEE COUNTY THROUGH 330 PM
EDT...

At 217 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Perry, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Perry around 220 PM EDT.
  Morrice around 225 PM EDT.
  Corunna and Bancroft around 235 PM EDT.
  Durand around 240 PM EDT.
  Lennon around 245 PM EDT.

Other locations impacted by this storm include Juddville, Bennington,
Shaftsburg, Carland, and Vernon.

This includes I-69 between mile markers 98 and 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
southeastern Michigan.

&&

LAT...LON 4313 8437 4313 8393 4278 8392 4277 8436
TIME...MOT...LOC 1817Z 233DEG 41KT 4279 8436

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

AM
Special weather statement, Apr 17, 1:24 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
224 PM EDT Wed Apr 17 2024

MIZ047-171930-
Midland MI-
224 PM EDT Wed Apr 17 2024

...A STRONG THUNDERSTORM WILL IMPACT MIDLAND COUNTY THROUGH 330 PM
EDT...

At 224 PM EDT, Doppler radar was tracking a strong thunderstorm near
Oil City, or 10 miles southwest of Sanford, moving northeast at 45
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Midland, Coleman, Sanford, Edenville, Oil City, Pleasant Valley,
Hope, Averill, Gordonville, Porter Township, and North Bradley.

This includes US-10 between mile markers 102 and 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
southeastern Michigan.

&&

LAT...LON 4381 8461 4381 8439 4364 8420 4346 8450
      4347 8460 4349 8461
TIME...MOT...LOC 1824Z 233DEG 41KT 4358 8453

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

AM
Special weather statement, Apr 17, 1:39 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
239 PM EDT Wed Apr 17 2024

MIZ047-053-171945-
Saginaw MI-Midland MI-
239 PM EDT Wed Apr 17 2024

...STRONG THUNDERSTORMS WILL IMPACT SAGINAW AND MIDLAND COUNTIES
THROUGH 345 PM EDT...

At 239 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Edenville to 6 miles north of Merrill to
near Marion Springs. Movement was northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Saginaw, Midland, Frankenmuth, Chesaning, St. Charles, Birch Run,
Sanford, Freeland, Edenville, Zilwaukee, Merrill, Oakley, Bridgeport,
Marion Springs, Carrollton, Nelson, Hope, Swan Creek, Brant, and
Garfield.

This includes the following highways...
 I-75 between mile markers 134 and 156.
 I-675 between mile markers 1 and 7.
 US-10 between mile markers 107 and 127.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
southeastern Michigan.

&&

LAT...LON 4383 8417 4357 8417 4357 8405 4352 8404
      4352 8382 4348 8382 4348 8370 4322 8370
      4322 8393 4313 8393 4313 8437 4347 8437
      4347 8445 4381 8455
TIME...MOT...LOC 1839Z 209DEG 35KT 4380 8446 4351 8433 4324 8426

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

AA

The radar

The Detroit radar (KDTX), 84 km away, was scanning. The volume nearest the first event began at 18:46 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lenawee

When
April 17, 1:45 PM EST
Where
Lenawee County, 1.24 mi SE of Tecumseh Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.020, -83.910

Power lines blown down on the road.

Thunderstorm Wind, Wayne

When
April 17, 2:23 PM EST
Where
Wayne County, 0.69 mi N of (Yip)wilow Run Apt D
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
42.240, -83.530

Peak wind observed at Willow Run Airport.

Thunderstorm Wind, Wayne

When
April 17, 2:30 PM EST
Where
Wayne County, 0.69 mi S of Inkster
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.270, -83.270

Uprooted trees reported.

Thunderstorm Wind, Oakland

When
April 17, 2:51 PM EST
Where
Oakland County, 0.69 mi S of Hazel Park
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
42.460, -83.130

Roof damage to a commercial and apartment building. Trees were uprooted and tree limbs downed as well.

Thunderstorm Wind, Macomb

When
April 17, 2:59 PM EST
Where
Macomb County, 3.43 mi SW of Sterling Hgts
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.530, -83.070

Large tree limb fell onto the road.

Thunderstorm Wind, Macomb

When
April 17, 3:05 PM EST
Where
Macomb County, 0.51 mi W of Washington
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
42.720, -83.040

Partial roof and siding damage to a building. Multiple trees blown down with powerline snapped.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2024Every state in 2024This day in weather historyWarnings in Michigan, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1163014, 1163012, 1163013, 1163017, 1163016, 1163018.